Hypoglycemia occurs when your blood glucose drops too low.
The body responds to low blood glucose with warning signs that may be different in each person. Some warning signs of low blood glucose are feeling:
- Irritable or confused
Low blood glucose may occur if your meal or snack is delayed or missed, after vigorous physical activity, or if too much insulin is given. In a person without diabetes, the pancreas will stop producing insulin if the blood glucose level falls below normal. In a person with diabetes, the insulin they inject or pump keeps working, even when the blood glucose level is low. In people with type 2 diabetes some of the diabetes medications help your body to make more insulin and if you take these medications without eating food, you can also have low blood glucose. Check with your healthcare provider.
Low blood glucose may be caused by the following:
- Not following your meal plan like skipping or delaying a meal
- Too much exercise or exercising for a long time without eating a snack or adjusting your insulin before exercise
- Too much medication or a change in the time you take your medication
- Side effects from other medications
- Alcohol intake, especially without food
How to treat low blood glucose:
- If you feel any of the warning signs of low blood glucose, test immediately, and in the event that you do not have a blood glucose meter, treat right away.
- Eat or drink fast-acting sugar such as:
- 15 grams of glucose tablets (this works very fast)
- 3 teaspoons or 3 packets of table sugar dissolved in 15 ml water
- ½ cup of juice or regular soft drink (non diet)
- 6 Life Savers®
- 1 tablespoon of honey
Wait 10-15 minutes, check your blood glucose. If it is still low (less than 4.0 mmol/L):
- Treat again with one of the fast-acting sugar mentioned above.
- If your next meal is more than 1 hour away, eat a snack such as a sandwich or crackers and cheese.
- Try to work out why your blood glucose went low so that you can avoid it from happening again.
Regular testing may help you avoid hypoglycemia. It is important to check your blood glucose often. If untreated, hypoglycemia can cause serious effects, such as seizures or fainting.
Someone who is having seizures or who has passed out will need help from others. People at this severe stage will need an immediate injection. A doctor must prescribe glucagon and show you and your loved ones how to prepare and inject it.